Innohep, a drug used to prevent blood clots, may increase the risk of death for elderly patients. The Food & Drug Administration (FDA), along with Innohep manufacturer Celgene, have warned doctors to consider alternatives.
Innohep was approved for U.S. sales in 2000. It is injected under the skin, and is used with warfarin to treat blood clots that have occurred deep in the veins of hospitalized patients who may or may not have also experienced the occurrence of blood clots in their lungs. Innohep is used for several days after surgery, while a patient is unable to walk. It is during this time that blood clots are most likely to form. Innohep also may be used for other conditions as determined by a doctor. Since 2001, more than 30 million people worldwide have been treated with Innohep.
In early December, the FDA announced it had begun conducting a safety review of Innohep. The FDA decided to conduct the review after information about a clinical study known as Innohep in Renal Insufficiency Study (IRIS) that was stopped in February 2008. The study’s Data Safety Monitoring Committee had halted the IRIS trial because of an interim finding of an increase in all-cause mortality in patients who received Innohep. This multi-center European study was designed to evaluate the safety of Innohep, a low-molecular-weight heparin, compared to unfractionated heparin in treating deep vein thromboses (DVT) and/or pulmonary emboli (PE) in patients greater than 70 years of age who had impaired renal function.
At the time the study was stopped, 350 patients had completed 90 days follow-up. Of these, 23 of the 176 (13%) patients in the Innohep treated group and 9 of the 174 (5%) patients in the unfractionated heparin treated group had died. The FDA said that from the information currently available, there is no clear pattern as to the causes of death. The causes of death do not appear to be related to either over-dosing (bleeding) or under-dosing (blood clots) with an anti-coagulant (a blood thinner), the FDA said.
According to a “Dear Health Care Professional” letter recently issued by Celgene, information from the IRIS study has been added to the Innohep label under the “CLINICAL PHARMACOLOGY, Special Populations, Elderly”, “WARNINGS” and “PRECAUTIONS, Geriatric Use” sections. The “ADVERSE REACTIONS” section of the Innohep label has also been updated to include the statement “Spinal epidural hematoma in association with neuraxial anesthesia or spinalpuncture with INNOHEP has been reported.”
According to the FDA, there have been 383 reports of Innohep side effects and complications worldwide, including 96 deaths, as of Oct. 15, 2008. The Celgene letter recommends that doctors consider alternatives to Innohep in patients with deep vein thrombosis, life-threatening blood clots in major veins such as in the legs.
According to the Associated Press, Celgene sent another letter to doctors in July warning of an elevated risk of death in patients aged 90 and older. The new letter extends the warning to all elderly patients.